Iowa, 2010

Hail in Iowa, May 12, 2010

May 12, 2010 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail. Although the thunderstorms generally weakened as they moved from eastern Nebraska into southwest Iowa, at least one storm dropped nickel-size hail in western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:30 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, May 12, 1:30 PM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED MAY 12 2010

.DISCUSSION...

SHORT TERM...TONIGHT. MAIN FORECAST CONCERN TONIGHT LIES IN
PRECIP/TSRA POTENTIAL. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES
UPPER LOW CENTERED IN SRN WY/NWRN CO...WITH 500MB HEIGHT FALLS TO
ITS SOUTH AS IT DIGS. 850MB LOW WAS ANALYZED IN WRN KS...WITH
DISTINCT WARM FRONT EXTENDING NEWD ACROSS NERN KS/EXTREME SERN NEB
INTO CNTRL IA. WARM/MOIST SECTOR WAS IN PLACE TO ITS SOUTH...WITH
850MB DEWPOINT OF 16C AT KTOP. MEANWHILE...SUB-0C 850MB TEMPS HAD
WRAPPED INTO WRN NEB...WITH SNOW OBSERVED TODAY.

QUESTION FOR TONIGHT IS HOW FAR NORTH CONVECTION WILL DEVELOP...WITH
ATTENDANT THREAT FOR LOW-END SEVERE TSRA AS WELL AS HEAVY RAIN.
850MB WARM SECTOR HAS REACHED NEAR THE I-80 CORRIDOR PER RUC
ANALYSIS AND PROFILER WINDS...AND THERE IS SOME ELEVATED INSTABILITY
IN THE WARM SECTOR...WITH MUCAPE AROUND 1000-1500 J/KG.  ELEVATED
STORMS COULD SLIP INTO THE SRN CWA THIS AFTN/EVNG...AND WOULD CARRY
A HAIL THREAT.  BELIEVE SFC WARM SECTOR WILL REMAIN SOUTH OF THE CWA
THOUGH...ALONG WITH STRONGER STORMS AND HIGHER HEAVY RAIN
POTENTIAL.  HAVE TAPERED POPS DOWN IN THE NWRN CWA AFTER MIDNIGHT AS
SFC/MID-LEVEL LOW PUSHES THROUGH...LEAVING JUST A SLIGHT SHOWER
POTENTIAL IN ITS WAKE.  HAVE ALSO BOOSTED POPS OVERNIGHT IN THE
SERN/ERN CWA AS SFC LOW PROGRESSES FROM NERN KS INTO IA.

MAYES

MID TERM...THURSDAY AND FRIDAY. A COUPLE OF DRY DAYS ARE IN STORE
WITH WARMING TEMPERATURES. UPPER TROUGH MOVING INTO THE DAKOTAS
EARLY THURSDAY WITH FRONTAL BOUNDARY PUSHING EAST INTO THE
MISSISSIPPI VALLEY. COULD STILL BE SOME LINGERING SHOWERS ACROSS
WESTERN IOWA OR EXTREME SOUTHEASTERN NEBRASKA THURSDAY MORNING
THOUGH...BUT DRY THEREAFTER. TEMPS THURSDAY STILL A LITTLE ON THE
COOL SIDE...UPPER 50S TO LOWER 60S...BUT WARMING INTO THE UPPER
60S/NEAR 70 BY FRIDAY IN ADVANCE OF THE NEXT WAVE THAT MOVES IN
FOR THE WEEKEND.

DEWALD

LONG TERM...SATURDAY THROUGH WEDNESDAY. SHORT WAVE RIDGING IN
PLACE ACROSS THE PLAINS WILL GIVE WAY TO A TROUGH MOVING THROUGH
THE AREA AT THE BEGINNING OF THE PERIOD. THE OPERATIONAL AND
ENSEMBLE GFS BRING IN PRECIP CHANCES ABOUT 12 HOURS QUICKER THAN
THE ECMWF WITHIN THE WAA PATTERN AHEAD OF THE TROUGH. HAVE
ADJUSTED POPS SLIGHTLY TO ACCOUNT FOR A SLIGHTLY SLOWER EASTWARD
ADVANCE COMPROMISING BETWEEN THE TWO. HAVE 30/40 PERCENT POPS IN
THERE NOW SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE WAVE MOVES
THROUGH. SEEMS TO BE BETTER MODEL AGREEMENT DURING THIS TIME...AND
MAY EVEN CONSIDER BOOSTING TO 40/50 PERCENT IN LATER FORECAST
PACKAGES IF MODEL CONTINUITY HOLDS OUT. ALSO FEEL THAT THE BULK OF
THE ENERGY/PRECIP SHOULD BE PAST THE AREA BY DAYBRAEK MONDAY...BUT
THIS MAY NEED ADJUSTMENT LATER ON IF THE SYSTEM SLOWS DOWN.
SHORTWAVE RIDGING BY MONDAY SHOULD YIELD AT LEAST A COUPLE OF DRY
DAYS THROUGH TUESDAY... BUT WILL BRING BACK THE NEXT CHANCE FOR
STORMS TUESDAY NIGHT AND WEDNESDAY AS THE NEXT WEAK TROUGH MOVES
OFF THE ROCKIES. DURING THIS TIME...WE SHOULD ALSO RESTABLISH
WARMER AND ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD...WITH
HIGHS EVENTUALLY REACHING THE MID/UPPER 70S BY TUE/WED OF NEXT
WEEK.

DEWALD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAINLY IFR CONDITIONS ARE PRESENT ACROSS ALL TAF SITES THIS AFTN.
CONDITIONS COULD DETERIORATE TO LIFR LATER TONIGHT...ESPECIALLY AT
KOFK/KOMA WHERE STRATUS AND SHOWERS HAVE BEEN MORE PERSISTENT
THROUGH THE DAY.  KEPT RAIN MENTION FOR A LONG DURATION AT TAF
SITES...THOUGH IT WILL BE INTERMITTENT AND GENERALLY LIGHT.  DID
KEEP THUNDER MENTION OUT FOR NOW AS HIGHEST CHANCE OF TSRA IS SOUTH
OF ALL TAF SITES.  WINDS WILL BACK AROUND FROM EAST/NORTHEASTERLY TO
NORTHWEST BY MORNING...AND CIGS WILL LIFT TO AT LEAST MVFR BY THE
END OF THE TAF CYCLE AS UPPER LOW PULLS AWAY.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 12, 6:56 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
756 PM CDT WED MAY 12 2010

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-131500-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
756 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SOME OF
THE STORMS WILL BECOME STRONG TO SEVERE. LARGE HAIL WILL BE THE
PRIMARY HAZARD IN ADDITION TO HEAVY DOWNPOURS OF RAIN.

SURFACE LOW PRESSURE OVER WESTERN TEXAS WITH A WARM FRONT INTO
NORTHEAST KANSAS WILL LIFT NORTHEAST ALONG THE FRONT. IN
ADDITION...WAVES OF ENERGY ASSOCIATED WITH THE MID LEVEL LOW OVER
WYOMING AND THE DAKOTAS...WILL ADD EXTRA SUPPORT FOR STORMS
OVERNIGHT. THE BEST SURFACE BASED INSTABILITY WILL REMAIN SOUTH OF
THE OUTLOOK AREA...HOWEVER...ELEVATED INSTABILITY AND DEEP LAYER
SHEAR MAY BE ENOUGH TO SUPPORT STRONGER STORMS WITH HAIL. THE
STORMS MOTIONS ARE FAST...25 TO 30 MPH...HOWEVER DUE TO THE HIGH
MOISTURE AVAILABILITY HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SLIGHT...FROM SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT TO THE WEATHER SITUATION THIS EVENING
AND REPORT ANY HAIL THAT FALLS TO THE NATIONAL WEATHER SERVICE.

NEZ011-012-016>018-030-031-131500-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
756 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

ZAPOTOCNY

In the hours before

Local storm report, May 12, 6:24 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SW FAIRBURY           40.11N 97.22W
05/12/2010  E1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

CZAPOTOC
Local storm report, May 12, 6:32 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CRETE                   40.63N 96.96W
05/12/2010  E0.75 INCH       SALINE             NE   TRAINED SPOTTER

&&

CZAPOTOC
Special weather statement, May 12, 6:37 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT WED MAY 12 2010

NEZ066-130115-
LANCASTER NE-
737 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR LANCASTER COUNTY UNTIL 815 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS AROUND 5 TO 10 MILES WEST OF
LINCOLN...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLN...
  MALCOLM...
  BRANCHED OAK STATE RECREATION AREA...
  RAYMOND...
  DAVEY...

MILLER
Special weather statement, May 12, 7:30 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 PM CDT WED MAY 12 2010

NEZ044-130215-
DODGE NE-
830 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR DODGE COUNTY UNTIL 915 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NORTH BEND...OR 27 MILES EAST OF
COLUMBUS...MOVING NORTHEAST AT 35 MPH.

THIS STORM COULD PRODUCE HAIL RANGING FROM PEA SIZE UP TO DIME SIZE
AS IT TRACKS NORTHEAST ACROSS DODGE COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH BEND...
  SNYDER...
  SCRIBNER...
  UEHLING...

MILLER
Special weather statement, May 12, 7:36 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 PM CDT WED MAY 12 2010

NEZ045-052-053-130215-
DOUGLAS NE-SARPY NE-WASHINGTON NE-
836 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WASHINGTON...SARPY AND
DOUGLAS COUNTIES UNTIL 915 PM CDT...

AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GRETNA...OR 16 MILES SOUTHWEST OF OMAHA...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES MAY OCCUR WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMAHA...
  MILLARD...
  WATERLOO...
  PAPILLION...
  ELKHORN...
  LA VISTA...
  OFFUTT AFB...
  RALSTON...
  BELLEVUE...
  COUNCIL BLUFFS...
  KENNARD...
  CHALCO...
  BOYS TOWN...
  WASHINGTON...
  BENNINGTON...

MILLER
Special weather statement, May 12, 8:02 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT WED MAY 12 2010

IAZ069-130245-
POTTAWATTAMIE IA-
902 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN POTTAWATTAMIE COUNTY UNTIL
945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COUNCIL BLUFFS...OR 8 MILES SOUTHEAST OF
OMAHA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COUNCIL BLUFFS...
  TREYNOR...
  UNDERWOOD...
  MINDEN...
  AVOCA...
  CARTER LAKE...
  CRESCENT...
  MCCLELLAND...
  NEOLA...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
May 12, 8:11 PM CST
Where
Pottawattamie County, 1.25 mi WNW of Underwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.390, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220523.